Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Goodland, KS

July 3, 2004Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2004, 9:57 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2004, 9:57 PM CDT (02:57 UTC)
Expired
Jul 3, 2004, 11:00 PM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 10:42 PM CDTHAIL 1.5Selden, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 040257
SVRGLD
KSC179-193-040400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 1100 PM CDT

* AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF SELDEN TO 8
  MILES NORTH OF REXFORD TO 10 MILES SOUTHWEST OF LEVANT...MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLBY AROUND 1005 PM CDT...
  GEM AROUND 1010 PM CDT...
  REXFORD AROUND 1015 PM CDT...
  SELDEN AND HALFORD AROUND 1020 PM CDT...
  MINGO AROUND 1030 PM CDT...
  MENLO AROUND 1035 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3956 10050 3956 10113 3947 10138 3915 10138
      3924 10018 3953 10018

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:30 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 1:30 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT SAT JUL 3 2004

.DISCUSSION...THE PRIMARY FORECAST CONCERNS WILL BE EXTENT OF DEEP
MOIST CONVECTION THROUGH THE SHORT TERM PERIODS.

WATER VAPOR LOOP INDICATING A SHORT WAVE MOVING EAST ACROSS WYOMING
THIS AFTERNOON WITH CU BEGINNING TO DEVELOP AROUND THE KOGA AREA IN
THE VICINITY OF SFC TROUGH AXIS. EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING WHILE MOVING EAST/SOUTHEAST
ACROSS THE AREA OVERNIGHT. KEPT HIGHEST POPS IN THE NORTHEAST WHERE
GREATEST MOISTURE/LIFT/INSTABILITY EXIST.

ACTIVE PATTERN IS EXPECTED TO CONTINUE ACROSS THE AREA ON SUNDAY AS
SFC TROUGH/BOUNDARY DEVELOPS ACROSS SOUTHWEST KANSAS AS A DAMPENING
SHORT WAVE APPROACHES FROM THE SOUTHWEST LATE IN THE DAY. MOIST
EASTERLY FLOW/STEEP MID LEVEL LAPSE RATES WILL ALLOW THE ATMOSPHERE
TO BECOME MODERATELY TO EXTREMELY UNSTABLE WITH A CHANCE FOR SEVERE
THUNDERSTORMS NORTH/NORTHEAST OF SURFACE LOW. THE SEVERE THUNDERSTORM
THREAT SHOULD CONTINUE INTO THE EVENING HOURS ACROSS MUCH OF THE
EAST/SOUTHEAST ZONES WITH DEVELOPING LOW-LEVEL JET/WARM ADVECTION.

MONDAY/TUESDAY...ANOTHER SHORT WAVE/COLD FRONT APPROACH LATE IN THE
DAY ON MONDAY BRINGING A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON
AND INTO THE OVERNIGHT HOURS ONCE AGAIN. COLD FRONT MOVES SOUTH OF
THE AREA ON TUESDAY WITH HIGHS ONLY EXPECTED TO CLIMB INTO THE 70S.
INSTABILITY AXIS DEVELOPS ACROSS THE HIGHER TERRAIN OF EASTERN
COLORADO WITH A SLIGHT CHANCE MENTION...MAINLY WEST OF THE
KANSAS/COLORADO BORDER LATE IN THE DAY. ACTIVITY WILL DIMINISH WITH
LOSS OF HEATING AND NO PLAN TO CARRY POPS EASTWARD INTO
KANSAS/NEBRASKA AT THIS TIME.

DAYS 4 THROUGH 7...ACTIVE PATTERN WILL CONTINUE WITH
ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS POSSIBLE
WEDNESDAY THROUGH FRIDAY WITH PROGRESSIVE PATTERN AND NUMEROUS SHORT
WAVES MOVING ACROSS THE CENTRAL HIGH PLAINS. WILL KEEP SATURDAY DRY
AT THIS TIME AS GFS HAS A CONSIDERABLE LACK OF RUN TO RUN
CONSISTENCY. TEMPERATURES WILL BOUNCE ON EITHER SIDE OF NORMAL
THROUGH THE FORECAST PERIODS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MWM
Hazardous weather outlook, Jul 3, 11:31 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT JUL 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1031 AM MDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO
WILL INITIATE ISOLATED SHOWERS AND THUNDERSTORMS. THIS WILL INCLUDE
THE PALMER DIVIDE FROM LIMON TO FLAGLER TO CHEYENNE WELLS. THE
PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS TO 60 MPH. OUTFLOW
BOUNDARIES FROM THESE STORMS COULD SPREAD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA THIS EVENING...WITH WIND GUSTS TO 50 MPH AND
BLOWING DIRT.

TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SURFACE
TROUGH OF LOW PRESSURE IN WESTERN NEBRASKA AND SLOWLY MOVE
SOUTHEASTWARD THIS EVENING. THE BEST MOISTURE AND INSTABILITY WILL
BE EAST OF A LINE FROM WRAY COLORADO TO RUSSELL SPRINGS
KANSAS...WHERE LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. WEST OF THAT LINE...MOISTURE WILL BE MORE
LIMITED AND THE PRIMARY THREAT WILL BE LOCALLY DAMAGING WIND GUSTS
AND PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR MASS WILL BECOME MORE MOIST AND UNSTABLE ON SUNDAY. A
STRONGER UPPER LEVEL STORM SYSTEM WILL PUSH ACROSS THE AREA DURING
THE AFTERNOON AND EVENING HOURS. AS A RESULT...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE AREA. BECAUSE OF THE
STRENGTH OF THE SYSTEM AND THE AMOUNT OF INSTABILITY. THESE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE AS WELL.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM THURSDAY INTO FRIDAY.
AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER EASTERN
COLORADO...AND OVER THE ENTIRE TRI STATE AREA THIS EVENING.

JDK

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT SAT JUL 3 2004

KSZ004-016-040800-
GRAHAM-NORTON-
652 PM CDT SAT JUL 3 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 542 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 2 AM CDT SUNDAY
MORNING.

THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE
WATCH...NORTON...GRAHAM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.

HAIL TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF
SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION
IMMEDIATELY.

DDT
Local storm report, Jul 3, 8:07 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WIND GST    PALISADE                40.34N 101.11W
07/02/2004  60 MPH           HITCHCOCK          NE   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jul 3, 8:17 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
07/03/2004  60 MPH           RED WILLOW         NE   OFFICIAL NWS OBS

            KMCK ASOS

&&

MWM
Local storm report, Jul 3, 8:29 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 NE TRENTON            40.22N 100.96W
07/03/2004  1.00 INCH        HITCHCOCK          NE   PUBLIC

&&

JOHNSON
Local storm report, Jul 3, 9:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     NORTON                  39.84N 99.89W
07/03/2004  60 MPH           NORTON             KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jul 3, 9:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     HERNDON                 39.91N 100.79W
07/03/2004                   RAWLINS            KS   LAW ENFORCEMENT

            2-3 INCH DIAMETER TREE BRANCHES DOWN.

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins68 min
Jul 3, 8:26 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins64 min
Jul 3, 9:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins46 min
Jul 3, 10:16 PM CDTSevere Thunderstorm WarningGLDDecatur44 min
Jul 3, 10:42 PM CDTSevere Thunderstorm WarningGLDNorton48 min
Jul 3, 10:45 PM CDTSevere Thunderstorm WarningGLDGraham60 min
Jul 3, 11:00 PM CDTSevere Thunderstorm WarningGLDSheridan45 min
Jul 3, 11:36 PM CDTSevere Thunderstorm WarningGLDDecatur54 min
Jul 3, 11:45 PM CDTSevere Thunderstorm WarningGLDGraham60 min
Jul 4, 12:25 AM CDTSevere Thunderstorm WarningGLDNorton65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.